Background: Drugs can cure, suppress or prevent a disease and are usually beneficial to humans. However, they can also produce undesirable / harmful effects, which are known as adverse drug reactions. These are important cause of morbidity, hospitalization, increased health expenditure and even death. Cutaneous adverse drug reactions are among the most frequent adverse drug reactions. Active search is essential for identification of these, as patients may tend to downplay the causal association between drug use and the subsequent cutaneous manifestation.
Objective: To observe the types of drug induced cutaneous drug reactions in the patients attending to out patients department of Dermatology in a tertiary care teaching hospital, Bhubaneswar, Odisha and find out the incidence, causal relationship with final outcome ofcutaneous drug reactions.
Patients and Methods: A prospective study involving 100 patients attending to the Dermatology Outpatient department was observed during the period of six months to find the patients with CADRs using self-reporting method for selection of cases in the adverse drug reaction monitoring form by CDSCO, India. Causality was assessed using WHO-UMC Causality assessment Scale. Results were analyzed using suitable statistical methods.
Results and conclusion: Cutaneous reactions are the most common manifestations of adverse drug reactions. The pattern of adverse drug reactions and the drugs causing them is remarkably different in our population. Knowledge of these drug eruptions, the causative drugs and the prognostic indicators is essential for clinicians for diagnosis and prevention of adverse drug reactions. It is recommended to advise patients to carry a card or an emergency identification of offending drugs in their wallets that list the drug allergies and/or intolerances.
Adverse drug reaction, cutaneous drug eruption, CDSCO